Life-threatening allergic reactions

My son has an allergy to peanuts, and so we have an Epi-pen Jr. in case of an emergency. He is now almost 10 years old and weighs 95 pounds. When should be switch to a higher dose? I have gotten conflicting information from different doctors.

Question:
ABOUT THE EXPERT

Robert Steele

Robert W. Steele, MD, is a board certified pediatrician at St. John's Regional Health Center in Springfield, MO. He graduated from medical... Read more

Your question brings up the importance of being prepared for an emergency when you know your child could have a life-threatening allergic reaction. Most of the time, parents have no clue about possible life-threatening allergic reactions until one occurs. Therefore, let me first address the difference between mild allergic reactions versus the possibly fatal ones.

A child who develops terrible hives from being exposed to something which he is allergic can be quite a frightening experience. However, the reaction that sets apart this from a life-threatening one is if there is any trouble breathing, wheezing, or the child feels light-headed or passes out. In other words, even with the most awful looking hives, this is in general not a potentially fatal reaction unless there is some degree of involvement of body parts other than the skin. The Epipen is a self-injectable device that can deliver the drug, epinephrine. Epinephrine allows for some control of the symptoms (difficulty breathing, blood pressure dropping, etc.) so that there is enough time to make it to the emergency room. However, this is not a drug that is recommended simply for hives alone. Symptoms of a life-threatening allergic reaction usually occur within minutes of being exposed to thing the child is allergic to. It is rare for these symptoms to begin as late as an hour later.

Allergic reactions to certain foods, bee or wasp stings, and certain medications are relatively common in childhood as well as in adults. Most of these reactions cause only hives, or in the case of stings, local reactions. However, reactions involving potentially life-threatening symptoms are unfortunately more common than one might think. Therefore, if a child does have an allergic reaction that involves any of the following symptoms, she should be taken to the emergency room or call 911 at once:

  • Nausea
  • Feeling faint
  • Noisy breathing
  • Vomiting
  • Difficulty breathing
  • Sense of impending doom
  • Belly pain
  • Wheezing
  • Diarrhea
  • Hoarse voice

For the child who has had one of these life-threatening allergic reactions in the past, there are three important steps that should be undertaken:

  1. The thing that caused the allergic reaction should be identified so that it may be avoided in the future. Sometimes this is obvious, but other times it remains unknown even with excellent detective work.
  2. The child should always have an Epipen available. Having this medication on hand can literally save a person's life if the reaction occurs again. It is important to realize that getting this medication only buys time and by no means substitutes for being immediately evaluated by a physician. Keep in mind, it may be necessary to have more than one if it is impractical for the child to carry it herself: one at school, one at home, and maybe even one in the car to ensure ready access if needed. Other information concerning the Epipen including how to administer it can be found at http://www.allerex.ca/EPI.HTM.
  3. The child ought to have a Medical Alert tag made to make others aware of the condition should he be too young or incapacitated to describe his condition.

As you probably know, peanuts are the most common cause of food induced anaphylaxis (life-threatening allergic reactions). Your insightful question clearly shows your excellent understanding of your child's medical concerns. Nice job. The reason why you are getting conflicting information about which Epipen to use is that there is no consensus of when to switch. The Epipen Jr. has 0.15 mg of epinephrine, the regular Epipen has 0.3 mg. The earliest time in which to switch from the Jr. to the regular is when the child reaches 35 pounds. However, a child who weighs more than 35 pounds would probably do just fine with the Jr. However, protocols that physicians use to treat anaphylaxis in children bigger than 35 pounds use epinephrine doses that are more consistent with the regular Epipen. Based solely on your child's weight, the regular Epipen certainly seems most appropriate. However, you ought to ask his physician if there are any other medical concerns in your child that would make the Epipen Jr. a better choice.

I hope this helps.

Answer:
Need Advice?
Get answers from iVillage experts and other moms just like you!
ASK YOUR QUESTION
Question Details
Subject
  1. Pick a subject:
Connect with 1,039,394 members just like you
Share your knowledge, ask questions.